MAUDE Adverse Event Report: ANGIODYNAMICS, INC VORTEX; PORT & CATHETER, IMPLANTED

ANGIODYNAMICS, INC VORTEX; PORT & CATHETER, IMPLANTED
Catalog Number LVTX5213
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Bacterial Infection (1735)
Date of Event 02/13/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The reported device is not available to be returned to the manufacturer for analysis.An investigation into the root cause for event is currently in progress.The results of the investigation will be sent via a follow up medwatch.Reference (b)(4) (1317056-2024-00068) port 1.Reference (b)(4) (1317056-2024-00069) port 2.
 
Event or Problem Description
(port 1) on or about (b)(6) 2019, plaintiff underwent placement of an angiodynamics vortex product at university of iowa.The device was implanted for the purpose of ongoing red cell exchanges and vein access.On or about (b)(6) 2022, plaintiff presented herself to the emergency department at (b)(6) with complaints of pleuritic chest wall pain.Plaintiff was also found to be febrile and therefore was transferred to mary greeley medical center in ames, iowa.Upon being admitted at (b)(6) medical center, plaintiff's blood cultures were drawn and were persistently positive.Plaintiff's medical team determined that the vortex was the source of the infection and that the defective port had to be removed.On or about (b)(6) 2022, plaintiff's defective port was removed by dr.(b)(6) at (b)(6) medical center in (b)(6).(port 2) on or about (b)(6) 2022, plaintiff underwent placement of an additional angiodynamics vortex product, reference number lvtx5213, lot number 5730316.The device was implanted by (b)(6) , m.D., at (b)(6) in (b)(6) , for ongoing red cell exchanges and vein access.On or about (b)(6) 2023, plaintiff's blood cultures were drawn and were positive for staph aureus.Plaintiff's medical team determined that the vortex was the source of plaintiff's infection and that the defective device had to be removed.On or about (b)(6) 2023, plaintiff presented herself to(b)(6) for port removal.After multiple defective devices, plaintiff made the decision to not have another port implanted.As a result of having the vortex implanted, plaintiff is alleging significant mental and physical pain and suffering, has undergone additional surgeries, and has suffered financial or economic loss, including, but to limited to, obligations for medical services and expenses.
 
Additional Manufacturer Narrative
The customer's reported complaint description of patient infection cannot be confirmed given the patient centric nature of this serious adverse event (sae).No port device was returned for evaluation.In addition, there was no report of port/catheter device malfunction, damage or performance issue.A review of the device history records was performed for the indicated lots for any deviations related to the reported failure mode of the complaint.The review confirms that the lots met all material, assembly and performance specifications; i.E.No ncr associated with the reported patient adverse event.Labeling review: the directions for use (dfu, 16605362-01) that is provided with the vortex port device contains the following directions and precautions: indications for use.The angiodynamics port line is indicated for any patient requiring repeated access of the vascular system for delivery of medications, nutritional supplementation, fluids, blood, blood products, and sampling of blood.Dual models are indicated for combination therapy, simultaneous infusions, withdrawal of body fluids, and bolus delivery during continuous infusion.Contraindications.Angiodynamics port systems should not be implanted in the presence of known or suspected infections, bacteremia, septicemia, and peritonitis, in patients who have exhibited prior intolerance to the materials of construction, or patients whose body size or tissue is insufficient to accommodate the size of the port or catheter.Potential complications.Use of angiodynamics port systems involve potential risks normally associated with the insertion or use of any implanted device or indwelling catheter including but not limited to: - infection.System maintenance: venous systems.After use, the port should be flushed with at least 20 ml of normal saline.This should be followed by a "heparin lock".If the port is not being used, a "heparin lock" should be administered every 4 weeks.Arterial systems.After use, the port should be flushed with at least 20 ml of normal saline.This should be followed by a "heparin lock".Positive pressure should be maintained on the syringe plunger at all times to minimize reflux of blood into the catheter.If port is not being used, a "heparin lock" should be administered once a week.Peritoneal systems.The intraperitoneal port should be flushed after use, or once a month if not in use, with 10 ml of heparinized saline at a concentration of 10 units/ml.General guidelines.· each access of an angiodynamics port should be performed using aseptic technique.· the needle should be advanced through the septum until it contacts the base of the port body.Once positioned in the septum, the needle should not be rocked or tilted.Such movement may cause septum damage.· at no time should the system be left open to air.Tubing clamps should be used to prevent inadvertent air embolism.· when infusing into an angiodynamics port system, do not exceed 40 psi.· do not use a syringe size smaller than 10 ml.Smaller syringes may create an overpressurized system.A review of the angiodynamics complaint system noted no adverse trends for this complaint type and product family.This type of complaint will continue to be monitored for trends.Reference (b)(4).

Brand Name
VORTEX
Common Device Name
PORT & CATHETER, IMPLANTED
Manufacturer (Section D)
ANGIODYNAMICS, INC
10 glens falls technical park
glens falls NY 12801
Manufacturer (Section G)
ANGIODYNAMICS, INC
10 glens falls technical park
glens falls NY 12801
Manufacturer Contact
alexandra invencio
26 forest street
marlborough, MA 01752
5086587990
MDR Report Key19153521
Report Number1317056-2024-00069
Device Sequence Number15578830
Product Code LJT
UDI-Device IdentifierH787LVTX52130
UDI-PublicH787LVTX52130
Combination Product (Y/N)N
Initial Reporter StateIA
Initial Reporter CountryUS
PMA/510(K) Number
K010767
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Device Explanted Year2023
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 07/22/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberLVTX5213
Device Lot Number5730316
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/11/2024
Supplement Date Received by Manufacturer07/08/2024
Initial Report FDA Received Date04/22/2024
Supplement Report FDA Received Date07/22/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured05/11/2022
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Life Threatening; Hospitalization; Other;
Patient SexFemale